What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 1, 6:23 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 1, 6:23 AM CST, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
623 AM CST Wed Mar 1 2023
...New AVIATION...
.DISCUSSION...
Issued at 417 AM CST Wed Mar 1 2023
Today and Tonight:
Another warm day is forecast across the region today, with a ridge
of high pressure over the Gulf of Mexico reinforcing above normal
temperatures through the South. Highs will be about A shortwave
trough passing over the northern U.S. today will nudge a frontal
boundary toward a line from central AR/TN/KY by tonight. Mid-level
cap strengthened by the ridge will allow for warm, moist air to
continue advecting north toward this frontal boundary through this
afternoon. A combination of daytime heating and pressure falls with
the wave farther north should be enough to overcome the cap in the
vicinity of the front this afternoon/evening time frame. It's
expected that convection beginning along the boundary in the
ArkLaTex region toward northern Mississippi this evening could
become severe due to favorable instability and wind shear. There is
a Slight Risk for severe storms along this axis, capturing a portion
of far southeast Arkansas and northern Mississippi (north of a
Greenville to Aberdeen line) overnight, with the primary threats
being large hail and damaging wind gusts. Given the boundary in
place, a tornado cannot be ruled out either as storms move east
along the line. The threat for severe storms becomes less certain
farther south, so a Marginal Risk is in place north of a Rayville,
LA to Macon, MS line to account for a few possible strong to severe
storms south of the main threat. An axis of heavy rain potential
will also exist where storms develop and lay down a boundary through
tonight, so a Limited flash flood threat has been introduced to far
northern parts of the area tonight heading into tomorrow. /NF/
Thursday through next week...
Upper troughing will be impinging on our area from the west to start
the extended period on Thursday. This will foster a heightened risk
for severe weather and the events and possible outcomes surrounding
this event will be the primary focus of this discussion. A detailed
synopsis of this threat is outlined below. After the potential
severe weather, Friday will be noticeably cooler with a westerly
wind that will lessen and become more northerly through the day.
Highs look to top out in the upper 60s F and lower 70s F.
Substantially drier air filters in over the weekend with surface
high pressure in control. Dry with intermittent, mostly high,
clouds. Lows 40s F highs 60s/70s F.
Heading into next week, we will see some moistening and warming as
the center of the surface high progresses eastward and the western
flank brings southerlies back to the area. We return to much above
normal temperatures by Monday and Tuesday when highs will be in the
upper 70s F to near 80 F and overnight lows, buoyed by increasing
boundary layer moisture, only falling into the upper 50s and lower
60s F. The increases in humidity will foster increasing rain chances
heading into Tuesday.
Late Thursday/Early Friday Severe Storm Risk:
A compact closed upper low and shortwave trough extending to its
south will be moving across the southern plains states late Thursday
into Friday morning. Downstream, a potent upper ridge will be parked
over southeastern coastal states. As the upper trough nears the
Mississippi Valley, some deflection to the northeast is likely as
the upper ridge resists the troughing influence. As this occurs, the
trough will take on a negative tilt and the height gradient and
velocities will become maximized. This is expected to yield potent
upper divergence/diffluence atop a warm and moist boundary layer.
Lingering mid level warmth thanks to the upper ridge as well as
timing of the system at the convective diurnal minimum (very early
morning hours) will serve to limit total thermodynamic instability
but SBCAPE will likely still be in the 750-1250 J/KG range as a
robust squall roars through in the predawn hours west of I-55 and
the early morning hours to the east.
With surface winds remaining backed, aided by substantial
height/pressure falls, winds will veer dramatically with height from
late Thursday into Friday morning with surface winds likely SSE and
3 KM winds out of the SW. With velocities increasing from 10-20 kts
at the surface to 65 kts at 850 mb, this will yield in excess of 400
0-1 km storm-relative helicity (SRH) and perhaps as much as 600 0-3
km SRH. Above the core of the low level jet around 850 mb, a
relative weakness/backing is possible in the flow. This could serve
to act to disrupt or slow storm organization. In the presence of
intense shear overall, however, this shortfall will likely be
overcome in segments along the line or with any discrete or
semidiscrete storm ahead of the line.
With ample shear, substantial lift, and deep boundary layer moisture
(though marginal instability), it still appears that all modes of
severe weather will be possible across the area. Tornadoes and
damaging wind are likely and large hail is conditionally possible.
Some of these tornadoes could be strong. Should storms remain
confined to the rapidly advancing quasi-linear convective system
(QLCS) the overall risk for large hail in excess of a quarter to
half dollar would be lower, though the risk for damaging wind would
be made higher. While a discrete storm mode would also lend itself
to higher chances of strong tornadoes, tornadoes associated with
embedded supercell structures could be possible despite the less
than ideal storm mode likelihood. One plausible scenario that
could result in at least a storm or two out ahead of the squall
would be dependent on mesoscale aid of possible outflow remnants
across northern Mississippi and into Arkansas from the convective
activity we will likely see tonight in that vicinity (refer to
Today and Tonight section above). Should a suitable outflow
boundary reside in that area, its possible capping could be
overcome with the additional convergence and boundary layer
moisture pooling. Low level shear could also become enhanced on a
local scale with this possible outcome. This is just one of
numerous possibilities that highlights the dependence of Thursday
night's severe potential on what exactly transpires this evening
and unfortunately poses strong limitations to forecast confidence.
Careful attention will be focused on the eventual outcome of
today's activity and it is likely that a much more confident
forecast will be possible by tomorrow evening ahead of this
activity. Readers are encouraged to check back frequently for
updates.
With decaying instability the further east the squall traverses and
the better upper dynamics lifting increasingly north, the best
combination of severe ingredients may be in the vicinity of as well
as west of central Mississippi including Louisiana and Arkansas.
Areas in far eastern and southern Mississippi including the Pine
Belt will still see some risk for strong to severe storms, though
the threat for a strong tornado or hail larger than quarters may be
lower in these areas. For this reason, an Enhanced Risk (3/5) for
severe weather was maintained in the higher risk, western areas with
a Slight Risk (2/5) delineated in the far south and east.
Ahead of and just behind the convective activity, increasingly tight
pressure gradient and rapidly lowering surface pressure will allow
for substantial increases in the background wind field. For this
reason, an HWO product highlighting the risk for strong non-
thunderstorm winds was maintained. The strongest winds will likely
be along and west of I-55 where winds could gust 40-45 mph at times
from Thursday evening until Friday afternoon. /86/
&&
.AVIATION...
(12Z TAFS)
Issued at 621 AM CST Wed Mar 1 2023
A low stratus deck moving north across the area to start the
period will bring periods of MVFR ceilings through around 15Z
to 18Z today before lifting into the VFR range. The chance for
SHRA and TSRA will increase near the northern Mississippi TAF
sites by 00Z Thursday and continue through the remainder of the
period. /NF/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 68 82 57 70 / 20 50 70 20
Meridian 67 81 61 73 / 20 50 50 30
Vicksburg 68 83 57 68 / 30 40 90 10
Hattiesburg 69 83 65 74 / 10 20 40 20
Natchez 69 83 56 69 / 20 20 80 0
Greenville 67 76 55 63 / 70 90 90 20
Greenwood 67 77 57 66 / 70 80 90 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
LP/NF
Hazardous weather outlook, Mar 1, 4:45 AM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
445 AM CST Wed Mar 1 2023
ARZ074-075-MSZ025-027>029-034-021045-
Ashley-Chicot-Leflore-Carroll-Montgomery-Webster-Washington-
445 AM CST Wed Mar 1 2023
This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight
This afternoon into tonight, severe thunderstorms are possible.
Some thunderstorms could produce damaging winds to 60 mph and hail
larger than golf balls is possible. A tornado can't be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Severe thunderstorms are likely across the area late Thursday
night into early Friday. Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to half dollar size. While the entire area
is at risk for severe weather, the greatest risk for destructive
storms will likely extend from Louisiana and Arkansas eastward
across portions of central and northern Mississippi. Timing will
likely be midnight through daybreak Friday west of Interstate 55
to mid- morning Friday to the east.
(https://www.weather.gov/images/jan/graphicast/3.png)
A few downed trees and power lines will be possible due to
sustained winds ranging from 25 to 35 mph and the potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles
(https://www.weather.gov/images/jan/graphicast/4.png)
Flooding is possible for portions of northern Mississippi
through Thursday night. 1 to 2 inches of rain could fall in a
short period of time resulting in localized flash flooding of
primarily urban and low lying areas.
(https://www.weather.gov/images/jan/graphicast/2.png)
Severe thunderstorms are likely across the area late Thursday
night into early Friday. Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to half dollar size. While the entire area
is at risk for severe weather, the greatest risk for destructive
storms will likely extend from Louisiana and Arkansas and across
portions of central and northern Mississippi. Timing will likely
be midnight through daybreak Friday west of Interstate 55 to mid-
morning Friday to the east.
(https://www.weather.gov/images/jan/graphicast/3.png)
A few downed trees and power lines will be possible due to
sustained winds ranging from 20 to 25 mph and the potential for
wind gusts greater than 30 mph. Travel will also be difficult for
those in high profile vehicles.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Thursday night.
MSZ018-019-026-021045-
Bolivar-Sunflower-Grenada-
445 AM CST Wed Mar 1 2023
This hazardous weather outlook is for portions of north central
Mississippi, and northwest Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight
FLOODING
THREAT...Limited
TIMING...Tonight
Today through tonight, severe thunderstorms. Some thunderstorms
could produce damaging winds to 60 mph and hail larger than golf
balls is possible. A tornado can't be ruled out.
(https://www.weather.gov/images/jan/graphicast/1.png)
Tonight, locally heavy rain of 1 to 2 inches could fall over a
short period of time. Localized flash flooding is possible,
particularly in low lying and urban areas.
(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Severe thunderstorms are likely across the area late Thursday
night into early Friday. Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to half dollar size. While the entire area
is at risk for severe weather, the greatest risk for destructive
storms will likely extend from Louisiana and Arkansas and across
portions of central and northern Mississippi. Timing will likely
be midnight through daybreak Friday west of Interstate 55 to mid-
morning Friday to the east.
(https://www.weather.gov/images/jan/graphicast/3.png)
A few downed trees and power lines will be possible due to
sustained winds ranging from 25 to 35 mph and the potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles
(https://www.weather.gov/images/jan/graphicast/4.png)
Flooding is possible for portions of northwest Mississippi and
portions of north central Mississippi through Thursday night.
(https://www.weather.gov/images/jan/graphicast/2.png)
Severe thunderstorms are likely across the area late Thursday
night into early Friday. Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to half dollar size. While the entire area
is at risk for severe weather, the greatest risk for destructive
storms will likely extend from Louisiana and Arkansas and across
portions of central and northern Mississippi. Timing will likely
be midnight through daybreak Friday west of Interstate 55 to mid-
morning Friday to the east.
(https://www.weather.gov/images/jan/graphicast/3.png)
A few downed trees and power lines will be possible due to
sustained winds ranging from 20 to 25 mph and the potential for
wind gusts greater than 30 mph. Travel will also be difficult for
those in high profile vehicles.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Thursday night.
LAZ007>009-015-MSZ030>033-035>042-021045-
Morehouse-West Carroll-East Carroll-Richland-Clay-Lowndes-Choctaw-
Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-
445 AM CST Wed Mar 1 2023
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and northeast Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight
Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail to quarter size.
(https://www.weather.gov/images/jan/graphicast/1.png)
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Severe thunderstorms are likely across the area late Thursday
night into early Friday. Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to half dollar size. While the entire area
is at risk for severe weather, the greatest risk for destructive
storms will likely extend from Louisiana and Arkansas and across
portions of central and northern Mississippi. Timing will likely
be midnight through daybreak Friday west of Interstate 55 to mid-
morning Friday to the east.
(https://www.weather.gov/images/jan/graphicast/3.png)
A few downed trees and power lines will be possible due to
sustained winds ranging from 25 to 35 mph and the potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles
(https://www.weather.gov/images/jan/graphicast/4.png)
Flooding is possible for portions of northwest Mississippi and
portions of north central Mississippi through Thursday night.
(https://www.weather.gov/images/jan/graphicast/2.png)
Severe thunderstorms are likely across the area late Thursday
night into early Friday. Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to half dollar size. While the entire area
is at risk for severe weather, the greatest risk for destructive
storms will likely extend from Louisiana and Arkansas and across
portions of central and northern Mississippi. Timing will likely
be midnight through daybreak Friday west of Interstate 55 to mid-
morning Friday to the east.
(https://www.weather.gov/images/jan/graphicast/3.png)
A few downed trees and power lines will be possible due to
sustained winds ranging from 20 to 25 mph and the potential for
wind gusts greater than 30 mph. Travel will also be difficult for
those in high profile vehicles.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Thursday night.
LAZ016-023>026-MSZ043>066-072>074-021045-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
445 AM CST Wed Mar 1 2023
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Severe thunderstorms are likely across the area late Thursday
night into early Friday. Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to half dollar size. While the entire area
is at risk for severe weather, the greatest risk for destructive
storms will likely extend from Louisiana and Arkansas and across
portions of central and northern Mississippi. Timing will likely
be midnight through daybreak Friday west of Interstate 55 to mid-
morning Friday to the east.
(https://www.weather.gov/images/jan/graphicast/3.png)
A few downed trees and power lines will be possible due to
sustained winds ranging from 25 to 35 mph and the potential for
wind gusts over 40 mph. Travel will also be difficult for those
in high profile vehicles
(https://www.weather.gov/images/jan/graphicast/4.png)
Flooding is possible for portions of northwest Mississippi and
portions of north central Mississippi through Thursday night.
(https://www.weather.gov/images/jan/graphicast/2.png)
Severe thunderstorms are likely across the area late Thursday
night into early Friday. Severe storms will be capable of
producing tornadoes, some possibly strong, damaging wind gusts up
to 70 mph, and hail up to half dollar size. While the entire area
is at risk for severe weather, the greatest risk for destructive
storms will likely extend from Louisiana and Arkansas and across
portions of central and northern Mississippi. Timing will likely
be midnight through daybreak Friday west of Interstate 55 to mid-
morning Friday to the east.
(https://www.weather.gov/images/jan/graphicast/3.png)
A few downed trees and power lines will be possible due to
sustained winds ranging from 20 to 25 mph and the potential for
wind gusts greater than 30 mph. Travel will also be difficult for
those in high profile vehicles.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Thursday night.
86
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
https://www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
https://www.weather.gov/jan/precipmaps
River Forecast Center...
https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101850, 1101835, 1101838, 1101840, 1101842, 1101844, 1101846, 1101853, 1101857, 1101860, 1101885, 1101861, 1101864.